Cyclic Vomiting Syndrome Message Board
Register Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
matts

Registered:
Posts: 6
Reply with quote  #1 
I recently have come off a really bad episode of my CVS and am wanting to get some input from others. 

I've had CVS for years ( since I was 3 years old) and was recently diagnosed with it. Last year, I was on Paxil for a year some depression symptoms and noticed that while I was on it, I didn't really experience any CVS episodes (or very mild ones if I did).

Paxil had some other unwanted side effects, and my depression symptoms subsided, so I was being weened off it.


But since being weened off it, I've been experiencing off and on CVS symptoms for months now. 

Almost every morning I woke up, I would trigger gag reflexes when trying to eat or brush my teeth. 

Any routine breakers, like travelling somewhere (I flew to Mexico recently), I would have full blown episodes (vomiting for days, unable to eat). 


Since my last episode, my doctor has put me on Prozac. Prozac's short term side effects when starting it can increase anxiety and cause more vomiting. So I am concerned that long term this is a bad idea if I"m having those symptoms. Is there anyone else that's used Prozac or similar and had good luck with it? Was it hard to start with at first?
0
wynnak

Avatar / Picture

Registered:
Posts: 532
Reply with quote  #2 
You may have read my other posts to you already.. But most medication comes with an adjustment period. You probably experienced that with the paxil as well. It is kind of a struggle to find the one that will work for you due to this. Each person and medication combo is different. We see people trying quite a few. If the side effects are too much to deal with, contact your doctor. We tried therapy. A lot of it was them just alleviating our concerns.. but that may be an option for you while you adjust to your new med. Meditation. Deep breathing through the worst of the anxiety. It sounds preachy to say that kind of thing.. but we have been there. You need to remember to tell yourself that you are working on it. Reaffirm that it is a process and if it doesn't work, you and your doctor will try something else. There isn't a reason to panic or stress over it. Your working on it and will continue to work on it. Literally convince yourself. It sounds weird, but it works. The doubting can cause or increase anxiety.. Have you tried a therapist or even an online class? CBT or cognitive behavioral therapy has been suggested several times. I also found it useful for finding triggers. 
__________________
Blynda
Message Board Moderator
Monthly Support Call Moderator
0
matts

Registered:
Posts: 6
Reply with quote  #3 
Paxil was sleepiness, but no vomiting or similar. It actually increased my appetite, which was really good. I've historically just had trouble eating otherwise.

I could try the therapy, but it typically seems to be how my stomach is feeling, which drives how willing I am to eat. Under Paxil, the appetite was great. 
0
wynnak

Avatar / Picture

Registered:
Posts: 532
Reply with quote  #4 
That is pretty typical. But the stomach ache could be stemming form the anxiety. If you find other ways to control the anxiety. Could be helpful. People have found meditation helpful. Get your mind off of the ache to help relieve it. My son uses the fitbit guided breathing to help control anxiety. When he needs a minute or two to calm things. The breathing helps. Stepping stone to mediation. 

But, aside from that, it sounds like your finding what works better for your situation. While trying other meds we notate what works and what doesn't, then discuss it with the doctor. It gives them an idea of either what to switch you to, or what to try next.

__________________
Blynda
Message Board Moderator
Monthly Support Call Moderator
0
jesssehz

Registered:
Posts: 4
Reply with quote  #5 
I was having some CVS episodes and started Prozac and birth control simultaneously to try to stop it (since it was happening monthly with my period). A month into the Prozac I ha a horrible anxiety attack, I called my doctor and was placed on a crisis hotline, crying and feeling claustophopic for the first time in my life... so they took me off the Prozac and put me on Lexapro. It's been 3 months with that, my CVS has stopped since I started taking continuous birth control and a lot of my feelings of anxiety about having episodes (and a lot of other generalized depression I was feeling about life) have subsided. My doctor too mentioned that Prozac can be weird for people and after my episode that's what she recommended. Hope that helps!
0
matts

Registered:
Posts: 6
Reply with quote  #6 
That all sounds awful. I'm glad they got you off of it. 

Prozac has been particularly terrible for me these past few weeks. I've had constricted breathing (which I have NEVER had before), I'm more anxious and actually starting to have panic attacks and depressive thoughts and symptoms--none of this was a problem just a few months ago (I was not on an SSRI at all).

Prozac has also ruined my appetite, which I rely heavily on being really hungry after an episode to put on weight, so now I'm struggling to eat a week after the end of my episode. It has also caused me to vomit an extremely bitter fluid in the morning now (worse than bile; much more watery).

After 2 weeks, my doctor has decided to take me off of it and try buSpar instead. 

Prozac has a long half life and seems pretty extreme for a first-try medication. I don't know why my doctor didn't try the buSpar first. And with Prozac able to cause the side-effects  that it does, I really don't get why I was to start Prozac during an episode.
0
wynnak

Avatar / Picture

Registered:
Posts: 532
Reply with quote  #7 
Let us know how the new med works for you. Sorry that you're having increased issues. Hopefully the message change will help.
__________________
Blynda
Message Board Moderator
Monthly Support Call Moderator
0
debbangus

Registered:
Posts: 1
Reply with quote  #8 
Hi Matt,
     Sorry to hear about your CVS.  I've been suffering for years.  Finally my gastroenterologist prescribed Elavil, ** mg before bed.  The medication has been around for a while but it is supposed to address depression, anxiety and my CVS.  I also have irregular mucosa in my stomach. I don't know if you have had an endoscopy yet, but it helped narrow down the possible causes
     Since taking it I havent had one episode!  Knock on wood!  Its only been two months but I'm not afraid to eat or travel now. 

     Finally, Ativan also helps shorten the CVS episode.  Before I took the Elavil my psychatrist prescribed a few to have on hand.

Good Luck!


__________________
Debbangus
0
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.